About My Health Careers Internship MedBlogs Contact us
Medindia LOGIN REGISTER
Advertisement

Wider Addictive Choices – Now, Tanned Addicts?

by Medindia Content Team on March 30, 2006 at 10:24 AM
Font : A-A+

Wider Addictive Choices – Now, Tanned Addicts?

If you have felt elated using the tanning beds and cannot seem to get enough of them, there may be more to the elation than just the look good factor of the tan. Researchers from Wake Forest University Baptist Medical Center , have researched the background of the 'feel good' factor , suggesting that the ultraviolet light causing the beautiful tan could also be igniting euphoric sensations, akin to the effects of addictive drugs !

Mandeep Kaur, M.D., lead author, giving an insight said "We had previously shown that ultraviolet light has an effect on mood that tanner's value. Now, in this small study, we've shown that some tanners actually experience withdrawal symptoms when the 'feel-good' chemicals are blocked."

Advertisement

As a part of the study, eight regular tanners were combined with eight irregular tanners, 8 to 15 tans a month being the yardstick for regular/frequent tanning and 12 times a year for irregular or infrequent tanning. The study basically aimed at testing the supposed theory that ultraviolet rays exposure is capable of producing endorphins, chemicals in the brain that lend feelings of positivism, elation and even provide relief from pain.

To check out whether endorphins could be propelling tanning inclination and behavior, half of the tanners were administered an inactive drug and another half were givn a drug to block the effects of endorphins and other opioids, which include narcotics such as morphine. The study participants tanned on UV beds and Non UV beds. It was observed that at higher doses of the opioid-blocking medication (15 mg. of naltrexone), the regular tanners showed a decline in the preference for UV tanning. Some of the tanners also reported feelings of nausea, nervousness marked with edgy behavior. The irregular tanners, despite taking the drug, did not report any of the symptoms.
Advertisement

Steven Feldman, M.D., Ph.D., senior researcher and a professor of dermatology said, "The finding was unexpected and is consistent with the hypothesis that frequent tanning is may be driven in part by a mild dependence on opioids, most likely endorphins .The nausea and jitteriness induced by the medication are consistent with symptoms of mild opiate withdrawal."

This finding is extremely significant, due to its resemblance with other types of addictive/risky behaviors. The research is published in the Journal of the American Academy of Dermatology

Source: Eureka
Advertisement

Advertisement
News A-Z
A B C D E F G H I J K L M N O P Q R S T U V W X Y Z
Advertisement
News Category
What's New on Medindia
Western Diet may Augment the Risk of Autoimmune Diseases
Black Tea Protects against Blood Pressure and Heart Diseases
Green Mediterranean Diet may Help Repair Age-Related Brain Damages
View all

Medindia Newsletters Subscribe to our Free Newsletters!
Terms & Conditions and Privacy Policy.

Disclaimer - All information and content on this site are for information and educational purposes only. The information should not be used for either diagnosis or treatment or both for any health related problem or disease. Always seek the advice of a qualified physician for medical diagnosis and treatment. Full Disclaimer

© All Rights Reserved 1997 - 2022

This site uses cookies to deliver our services. By using our site, you acknowledge that you have read and understand our Cookie Policy, Privacy Policy, and our Terms of Use
open close
ASK A DOCTOR ONLINE
I have read and I do accept terms of use - Telemedicine

Advantage Medindia: FREE subscription for 'Personalised Health & Wellness website with consultation' (Value Rs.300/-)